Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 186, NWS Sioux Falls, SD

July 25, 2018Minnehaha County, South Dakota; Lyon County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jul 25, 2018, 8:28 PM CDT for Minnehaha County, South Dakota; Lyon County, Iowa. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 8:28 PM CDT (01:28 UTC)
Expired
Jul 26, 2018, 8:54 AM CDT
In force
12 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Lyon County, IA, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 14 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Brandon (BBSS2).

Action stage
1302 ft
Minor stage
1304 ft
Moderate stage
1309 ft
Major stage
1312 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

434 
WGUS43 KFSD 260128
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
828 PM CDT Wed Jul 25 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...South Dakota...

  Big Sioux River at Brandon
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC119-SDC099-270528-
/O.NEW.KFSD.FL.W.0186.180726T0128Z-000000T0000Z/
/BBSS2.1.ER.180726T0100Z.000000T0000Z.000000T0000Z.UU/
828 PM CDT Wed Jul 25 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River at Brandon.
* until further notice.
* At 08PM Wednesday the stage was 1204.00 feet.
* Flood stage is 1204.00 feet.
* At stages near 1204 feet...Significant flooding of crop and pasture
  land begins. Access to the north end of the Big Sioux Recreation Area
  on the west side of Brandon is limited. 

&&
 
LAT...LON 4359 9665 4362 9664 4360 9657 4345 9656
          4338 9646 4339 9658 4343 9662 4358 9662

$$

&& 
Location Flood    Latest Observed   
         Stage    Stage  Time       

BIG SIOUX RIVER
BBSS2    1204.0   1204.00 Wed 8 PM
1 follow-up statement
278 
WGUS83 KFSD 261354
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
854 AM CDT Thu Jul 26 2018

...The Flood Warning is cancelled for the following rivers in Iowa...
South Dakota...

  Big Sioux River at Brandon
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC119-SDC099-261424-
/O.CAN.KFSD.FL.W.0186.000000T0000Z-180726T1354Z/
/BBSS2.1.ER.180726T0000Z.180726T0015Z.180726T0915Z.UU/
854 AM CDT Thu Jul 26 2018

The Flood Warning is cancelled for
  The Big Sioux River at Brandon.
* At 08AM Thursday the stage was 1203.98 feet.
* Flood stage is 1204.00 feet.
* Recent activity...The river crested at 1204.0 feet on Wednesday evening.
* At stages near 1204 feet...Significant flooding of crop and pasture
  land begins. Access to the north end of the Big Sioux Recreation Area
  on the west side of Brandon is limited. 

&&
 
LAT...LON 4359 9665 4362 9664 4360 9657 4345 9656
          4338 9646 4339 9658 4343 9662 4358 9662

$$

&& 
Location Flood    Latest Observed    Recent Observed
         Stage    Stage  Time        Crest Time

BIG SIOUX RIVER
BBSS2    1204.0   1203.98 Thu 8 AM   1204.0  Wed Jul 25

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 25, 6:29 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 25, 6:29 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
629 PM CDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Wed Jul 25 2018

The nose of higher lapse rates aloft was moving through this
afternoon with the mid level showers moving east along this nose.
Cooler air aloft will settle in fairly quickly behind this feature
and surface winds will turn to the north and northwest advecting
cooler and drier air southward. Convergence along this boundary is
pretty poor with west southwest winds ahead of the cool front. There
still might be a brief window when a few thunderstorms develop from
about 3 pm to 6 pm. With decent shear and marginal instability there
will continue to be a severe threat but it does appear to be on the
isolated side. The main threat will be across northwest IA and far
southern MN.

As the front passes the thunderstorm chances will quickly shift
south and clouds will begin to clear. Much of the cloud cover in the
area is driven by the higher lapse rates aloft and also diurnally
driven cumulus, both of which should be gone by about 3z. Northwest
winds will remain about 5 to 10 mph through the night with lows
falling to about 53 to 58 degrees.

.LONG TERM...(Thursday night through Wednesday)
Issued at 242 PM CDT Wed Jul 25 2018

After a cool start to the day northwest winds will increase and
likely gust to around 25 mph Thursday afternoon. Model soundings do
indicate some moisture at the inversion so expect a cumulus field to
develop late in the morning, becoming mostly cloudy over far eastern
SD, southwest MN and northwest IA. With the cooler air and cloud
cover temperatures will top out in the 70s and likely feel a bit on
the cool side with the slightly stronger winds.

High pressure will build south on Thursday night and bring lighter
winds, clear skies and cooler morning lows. Temperatures on Friday
morning will likely be in the 50 to 55 degree range.

Friday should be a very pleasant day with light winds, lower
humidity and highs in the 70s. Clouds will be on the increase
through the day as a wave moves through Wyoming onto the Western
High Plains. This will bring an increase in mid and high clouds with
a small chance for showers and thunderstorms into south central SD
Friday afternoon.

Friday night into Saturday the wave will move into the Central
Plains with broad mid level warm air advection bringing rain and
thunderstorms to areas south of Interstate 90. Instability is pretty
weak so not expecting severe weather. And, if everything comes out
as expected there may not be a whole lot of thunder either.

Once this system passes a large scale trough will settle onto the
Plains, bringing cooler conditions and dry weather. By early next
week the system will shift a bit east and a gradually warm up to
around normal is likely.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 629 PM CDT Wed Jul 25 2018

VFR is expected for the 00Z TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...MJ
Hazardous weather outlook, Jul 25, 4:10 AM CDT, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 AM CDT Wed Jul 25 2018

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-
070-071-260915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD-
Clay SD-Union-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today where some of the
stronger storms could become severe later today. Thunderstorm
activity in the afternoon will depend on cloud cover. If
conditions remain cloudy through the first half of the day, severe
storms will be very limited. If sky conditions can break out and
allow the atmosphere to destabilize, then golf ball size hail and
wind gusts around 70 mph are possible. The severe weather threat
is more favored from 3 pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

MNZ071-072-080-081-097-098-SDZ056-061-062-065-066-068-069-260915-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Moody-McCook-
Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today. A few of
these storms could become strong to severe in the afternoon hours.
The primary threats are large hail to half dollar and damaging
winds to 70 mph. The severe weather threat is more favored from 3
pm to 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

SDZ038>040-050-052>055-057>060-063-064-260915-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
410 AM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms chances will continue during the day as a cold
front moves through. A few storms may be marginally severe with
quarter sized hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Friday night into
Saturday. At this moment, severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Local storm report, Jul 25, 5:11 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             10 NE DELFT             44.09N 94.96W
07/25/2018  E1.00 INCH       COTTONWOOD         MN   PUBLIC

            DIME TO QUARTER SIZE HAIL. WIND DRIVEN HAIL
            STRIPPED SOYBEANS TO STUBBLE AND LEAVES OFF
            TREES. THE DURATION OF THE HAIL EVENT WAS 8
            MINUTES.

&&

JC
Local storm report, Jul 25, 5:13 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     10 NE DELFT             44.09N 94.96W
07/25/2018  E60 MPH          COTTONWOOD         MN   PUBLIC

            WIND DRIVEN HAIL DESTROYED CROPS.

&&

JC
Local storm report, Jul 25, 5:21 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             JACKSON                 43.62N 94.99W
07/25/2018  E0.75 INCH       JACKSON            MN   PUBLIC

&&

JC
Local storm report, Jul 25, 6:54 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 S LAKEFIELD           43.56N 95.18W
07/25/2018  E0.75 INCH       JACKSON            MN   PUBLIC

&&

JC

Nearby

River Flood Warnings in South Dakota, 2018River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.